Submit Manuscript  

Article Details


Hyponatraemia Associated with Tramadol Use: A Case Report

[ Vol. 13 , Issue. 3 ]

Author(s):

Tuck Y. Yong* and Kareeann S.F. Khow   Pages 217 - 220 ( 4 )

Abstract:


Background: Hyponatraemia is frequently encountered in clinical practice and is common among hospitalized patients. Tramadol is a commonly prescribed analgesia with a few adverse effects. However, on rare occasions, tramadol has been found to be associated with hyponatraemia.

Case Report: In two patients described in this report, tramadol use was associated with symptomatic hyponatraemia which required hospitalization. Hyponatraemia was corrected after discontinuation of tramadol. A small number of patients with tramadol-associated hyponatraemia have been reported in the English-language medical literature. Hyponatraemia associated with tramadol is thought to be related to the syndrome of inappropriate antidiuretic hormone secretion. The association between tramadol and symptomatic hyponatraemia emphasizes the need to evaluate patients’ electrolytes when they present with new symptoms after commencing on this drug.

Keywords:

Electrolyte disorders, hyponatraemia, sodium, syndrome of inappropriate antidiuretic hormone, tramadol, SIADH.

Affiliation:

Flinders Private Hospital, Suite 603, Level 6, Flinders Drive, Bedford Park, SA 5042, Adelaide Medical School, University of Adelaide, Adelaide, Bedford Park, SA 5042

Graphical Abstract:



Read Full-Text article